Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 51, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 26, 2017, 8:16 PM CDT for Hughes County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2017, 8:16 PM CDT (01:16 UTC)
- Expired
- Mar 26, 2017, 8:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.5 in
- Wind
- 60.0 mph
County Hughes County, OK
The radar
The Norman radar (KTLX), 99 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 26, 4:02 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 5.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:42 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 26, 6:42 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
642 PM CDT Sun Mar 26 2017
.DISCUSSION...
&&
.AVIATION...
Severe thunderstorms are expected to move east away from OKC this
evening while other strong or severe thunderstorms move across the
OK-KS border area toward PNC later this evening. A cold front will
sweep northwest to southeast overnight shifting winds to
northwest. MVFR ceilings are expected to follow until around mid-
day Monday. VFR conditions and lighter winds will arrive Monday
afternoon.
&&
.PREV DISCUSSION... /issued 258 PM CDT Sun Mar 26 2017/
DISCUSSION...
Cirrostratus continues to stream overhead this afternoon ahead of
the mid to upper low currently centered over SW KS. A few elevated
storms developed within nose of low level moisture plume/WAA over
central OK around 1 PM and have moved east of I35 now. Both the
previously mentioned cloud cover and early moist convection will
have an impact on instability for late this afternoon through this
evening. However, despite cloud cover some CU can be seen through
thin cirrus from near Chickasha to Lawton where an instability
axis resides. This instability axis should slowly start to expand
north and eastward through the late afternoon hours as height
falls commence. The HRRR continues to indicate rapid development
will occur along/ahead of the dryline around 23Z across central
and south central OK. Very large hail and damaging wind gusts over
70 mph (especially east of I35 later this evening) will be
possible. In addition, ~850 mb flow will begin to veer this
evening increasing low level shear specifically along the I35
corridor. LCLs will also continue to lower as dewpoints climb
into the low 60s. Expect highest tornado potential to be some
time around 23-02Z this evening. The storms should quickly exit
our eastern zones before 06Z tonight.
A subtle cold front will accompany the mid to upper low late
tonight through tomorrow morning, with some dry air advection. It
will be a beautiful day tomorrow under the influence of a weak
surface ridge, although some stratus may try to liner over the NE.
The low level flow will then quickly return from the SE Tuesday as
the next upper low traverses the four corners region. A fairly
sharp dryline is expected by Tue afternoon from the NW panhandles
into western north TX. Stout WAA and accompanying stratus may
limit the severe potential Tue to a narrow axis over the SW. Later
through the evening Tue, widespread showers and thunderstorms are
expected with the approach of the closed low. This low will slowly
meander over the central and southern plains through Thu, which
could bust some of the drought. Some locations could receive over
3 inches of rainfall through late Thu. A brief break in rain
chances will occur on Friday before yet another, even deeper,
closed low passes over the southern plains.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 52 70 48 71 / 30 0 0 40
Hobart OK 50 71 49 67 / 10 0 0 60
Wichita Falls TX 51 75 52 74 / 0 0 0 50
Gage OK 44 71 47 60 / 30 0 0 70
Ponca City OK 50 67 45 69 / 60 10 0 20
Durant OK 59 75 51 75 / 50 0 0 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CDT this evening for OKZ021-033-034-
036-037.
TX...Red Flag Warning until 8 PM CDT this evening for TXZ083>089.
&&
26/09/09Hazardous weather outlook, Mar 26, 7:24 PM CDT, 52 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 724 PM CDT Sun Mar 26 2017 OKZ004>048-050>052-TXZ083>090-280030- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 724 PM CDT Sun Mar 26 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...rest of Tonight... .Thunderstorms... There is a Moderate Risk of severe thunderstorms across parts of Oklahoma, surrounded by Slight and Enhanced Risk areas that cover additional parts of Oklahoma. Location... The Moderate Risk area is southeast of a line from Chandler to Pauls Valley to Ardmore Oklahoma. This includes Pauls Valley, Ardmore, Seminole, Ada, Atoka and Durant. To the west of the Moderate Risk area, there is a Slight and Enhanced Risk of severe weather across northern and portions of central Oklahoma, to the east of a line from Freedom to Kingfisher to Moore and Ringling Oklahoma. Timing... Through midnight. Impacts... Large hail up to tennis ball size is the main hazard. Damaging winds and tornadoes are also possible. Discussion... Thunderstorms will continue to develop and move across portions of northern, central, and south central Oklahoma this evening. Large hail will be the main concern but damaging winds and tornadoes are also possible. The highest potential for a tornado will be across portions of central and south central Oklahoma. Storms are expected to move out of the area around or just after midnight. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations through midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... There is a slight risk of severe thunderstorms again on Tuesday and Wednesday. There is also a chance of thunderstorms on Thursday and Saturday. .Heavy rain... Heavy rain is possible on Tuesday, and likely on Wednesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. removed excessive characters in first paragraph.
In the hours before
Local storm report, Mar 26, 7:39 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
739 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM HAIL E ADA 34.77N 96.68W
03/26/2017 E2.75 INCH PONTOTOC OK EMERGENCY MNGR
ON HWY 1 AND 3650
0731 PM HAIL DAVIS 34.50N 97.12W
03/26/2017 E1.00 INCH MURRAY OK EMERGENCY MNGR
0731 PM HAIL 4 W DAVIS 34.50N 97.19W
03/26/2017 E1.75 INCH MURRAY OK EMERGENCY MNGR
0734 PM HAIL 5 WNW DAVIS 34.53N 97.20W
03/26/2017 E2.00 INCH GARVIN OK TRAINED SPOTTER
&&
JPIKELocal storm report, Mar 26, 7:46 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
746 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM HAIL 1 S ALLEN 34.86N 96.41W
03/26/2017 E1.75 INCH PONTOTOC OK EMERGENCY MNGR
0743 PM HAIL 7 SE FRANCIS 34.80N 96.51W
03/26/2017 E3.25 INCH PONTOTOC OK STORM CHASER
&&
JPIKELocal storm report, Mar 26, 7:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
748 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL STRATFORD 34.80N 96.96W
03/26/2017 E1.75 INCH GARVIN OK EMERGENCY MNGR
&&
JPIKESpecial weather statement, Mar 26, 8:04 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
804 PM CDT SUN MAR 26 2017
OKZ007-270130-
Grant OK-
804 PM CDT SUN MAR 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Grant County Until
830 PM CDT...
AT 802 PM CDT, a strong thunderstorm was located near Wakita, moving
northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Wakita and Manchester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3688 9774 3680 9799 3690 9800 3700 9808
3700 9780
TIME...MOT...LOC 0102Z 240DEG 33KT 3690 9796
MAHALELocal storm report, Mar 26, 8:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM HAIL 3 WNW GERTY 34.85N 96.34W
03/26/2017 E2.00 INCH HUGHES OK TRAINED SPOTTER
&&
JPIKELocal storm report, Mar 26, 8:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
809 PM CDT SUN MAR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL 4 N STRATFORD 34.85N 96.96W
03/26/2017 E1.75 INCH GARVIN OK EMERGENCY MNGR
&&
JPIKEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:04 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Johnston, Murray, Pontotoc | 41 min |
| Mar 26, 7:05 PM CDT | Special Weather Statement | OUN | Love | 25 min |
| Mar 26, 7:07 PM CDT | Tornado Warning | OUN | Pontotoc | 23 min |
| Mar 26, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 39 min |
| Mar 26, 7:23 PM CDT | Tornado Warning | OUN | Pontotoc | 37 min |
| Mar 26, 7:24 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 51 min |
| Mar 26, 7:26 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes, Pontotoc | 49 min |
| Mar 26, 7:36 PM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain, Murray, Pontotoc, Pottawatomie | 39 min |
| Mar 26, 7:41 PM CDT | Tornado Warning | OUN | Love, Marshall | 34 min |
| Mar 26, 7:59 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 46 min |
| Mar 26, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc, Pottawatomie, Seminole | 45 min |
| Mar 26, 8:04 PM CDT | Special Weather Statement | OUN | Grant | 26 min |
| Mar 26, 8:11 PM CDT | Severe Thunderstorm Warning | OUN | McClain, Pontotoc, Pottawatomie | 34 min |
| Mar 26, 8:15 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 45 min |
| Mar 26, 8:19 PM CDT | Tornado Warning | OUN | Hughes | 26 min |
| Mar 26, 8:30 PM CDT | Special Weather Statement | OUN | Johnston | 30 min |
| Mar 26, 8:41 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 49 min |
| Mar 26, 8:45 PM CDT | Special Weather Statement | OUN | Seminole | 30 min |
| Mar 26, 8:56 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 49 min |
| Mar 26, 9:00 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 32 min |
| Mar 26, 9:32 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| Mar 26, 9:44 PM CDT | Special Weather Statement | OUN | Atoka | 31 min |
| Mar 26, 10:11 PM CDT | Special Weather Statement | OUN | Kay | 34 min |
| Mar 26, 10:44 PM CDT | Special Weather Statement | OUN | Kay | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.